Heparin induced thrombocytopenia: Position paper from the Italian Society on Thrombosis and Haemostasis (SISET)

Erica De Candia, Rossella Marcucci, Martina Berteotti, Anna M. Gori, Betti Giusti, Angela A. Rogolino, Elena Sticchi, Agatina Alessandrello Liotta, Walter Ageno, Paolo Gresele, Marina Marchetti, Marco Marietta, Armando Tripodi

Research output: Contribution to journalArticle

Abstract

Heparin induced thrombocytopenia (HIT) is a rare immune mediated adverse drug reaction occurring after exposure to heparin. It is a serious and potentially fatal condition, which may be associated with the development of arterial or venous thrombotic events. Although known for many years, HIT is still often misdiagnosed. Pretest clinical probability, screening for anti-PF4/heparin antibodies and documentation of their platelet activating capacity are the cornerstones of diagnosis. However, both clinical algorithms and test modalities have limited predictive values and limited diffusion so that the diagnosis and management is challenging in the clinical practice. For this reason, there is an unmet need for novel rational non-anticoagulant therapies based on the pathogenesis of HIT. The present paper reports the position of the Italian Society on Haemostasis and Thrombosis (SISET) in order to increase awareness of HIT among clinicians and other health care professionals and to provide information on the most appropriate management.
Original languageEnglish
Pages (from-to)14-23
Number of pages10
JournalBlood Transfusion
Volume19
DOIs
Publication statusPublished - 2021

Keywords

  • Argatroban
  • Danaparoid
  • Fondaparinux
  • Heparin
  • Platelets
  • Thrombocytopenia

Fingerprint

Dive into the research topics of 'Heparin induced thrombocytopenia: Position paper from the Italian Society on Thrombosis and Haemostasis (SISET)'. Together they form a unique fingerprint.

Cite this